Acute generalized exanthematous pustulosis associated with clindamycin in a patient with Hailey-Hailey disease.J Cutan Pathol. 2023 Oct; 50(10):864-868.JC
A 61-year-old African-American female with moderately controlled Hailey-Hailey disease (HHD) presents to the emergency department with a rash and fever. One day prior to her presentation, she was started on oral clindamycin for a tooth extraction procedure. Her physical examination shows diffuse erythema on the trunk and extremities with multiple nonfollicular pustules. A punch biopsy of her upper extremity revealed intraepidermal acantholysis, neutrophilic spongiosis, and subcorneal pustules. The perivascular and interstitial superficial dermal infiltrate is mixed and composed of predominantly neutrophils, with lymphocytes and rare eosinophils. These findings suggest a superimposed acute generalized exanthematous pustulosis (AGEP) in the background of HHD. AGEP is a potentially severe cutaneous condition characterized by the abrupt onset of numerous nonfollicular pustules in a background of pruritic edematous erythroderma. To date, only two case reports have described AGEP in patients with HHD. Early diagnosis of AGEP is essential to initiate prompt and aggressive systemic therapy, prompt medication cessation, close monitoring for end-organ damage, and improve overall morbidity and mortality.